Thunderstorm Wind, Traverse
- When
- July 17, 9:30 PM CST
- Where
- Traverse County, 0.69 mi N of Dumont
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.730, -96.430
Thunderstorms in southeast North Dakota in the late evening of the 17th descended southeast across west central Minnesota. The unique factor with these storms were the significant gust front winds that occurred well out ahead of the main area of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms in southeast North Dakota in the late evening of the 17th descended southeast across west central Minnesota. The unique factor with these storms were the significant gust front winds that occurred well out ahead of the main area of thunderstorms. Severe wind gusts from 60 to 70 mph occurred with some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 7:55 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 855 PM CDT Fri Jul 17 2020 .UPDATE... Issued at 855 PM CDT Fri Jul 17 2020 Storms developing along a boundary just across the border from Mobridge this evening. Otherwise, the main area of convection in eastern nd was sinking southward towards northern sd as the llj was increasing across the region. This trend should continue as very unstable air is advected into this complex with continued development south. Will make some adjustments to the weather and pops. UPDATE Issued at 647 PM CDT Fri Jul 17 2020 00z aviation discussion updated below. UPDATE Issued at 555 PM CDT Fri Jul 17 2020 With storms developing in northwestern sd, updated to increase pops along the northern border from Corson county to Roberts/Traverse counties. New severe thunderstorm watch has been issued across our northern counties until 1 am cdt. && .SHORT TERM...(This Evening through Saturday Night) Issued at 305 PM CDT Fri Jul 17 2020 The Heat Advisory remains in effect this afternoon with indices as high as 104F across the region. The ample waa was evident on the special 18z sounding. No real capping is in place even with +14 to +17C air aloft, but the sounding was also drier than guidance indicated. This lends itself to the belief that any discrete cell development prior to 0z is unlikely. Between 0z and 3z the frontal boundary begins to push east with significant drying behind it. There are also a few more shortwaves to contend with than models indicated yesterday. The drying with the boundary layer will increase lapse rates to around 8 C/km. Bulk shear is still ample at 30 to 40kt with high CAPE around 5000 J/kg. Downdraft CAPE will be around 1500 to 2000 J/kg providing sufficient forcing for very strong straight line winds. The big question remains how far south the convection will develop. For now it looks like most of it will remain confined to North Dakota. However, a QLCS could stretch as far south as the northern tier of counties in SD, affecting Hecla through Sisseton before exiting into MN by 6z. Cooler air will move in behind the front tonight. Low pressure will again move through the state on Saturday, potentially generating some showers and thunderstorms across eastern SD during the afternoon and evening. .LONG TERM...(Sunday through Friday) Issued at 305 PM CDT Fri Jul 17 2020 High pressure behind the cold front on Sunday morning should keep skies clear and conditions dry (humidity will be down as well). However, lee-of-the-Rockies low pressure is expected to develop and track east-northeast towards the Northern Plains by Sunday evening. Precipitation chances return as a result, but a lack of instability should limit any chance for severe weather. As this system departs Monday morning, a shortwave tracks southeast from Montana and reinvigorates thunderstorm chances by Monday evening. Again, there are questions about how intense this activity can become given the limited instability. Models build in an upper-level ridge Wednesday evening into Thursday, but pockets of energy aloft will continue to provide the opportunity for precipitation (low confidence on timing/location). Temperatures should be near or below average across the board Sunday through Tuesday, with highs in the low to mid 80s. However, as the upper-level ridge builds in Wednesday, temperatures climb back above normal and may reach the 90s again by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 647 PM CDT Fri Jul 17 2020 Terminals KABR,KATY,KPIR,KMBG Some storms are expected to move across far northern sd through midnight or so. These may affect MBG, ABR, and ATY and possibly be severe. MVFR conditions could occur with these storms. Otherwise, mainly VFR conditions are expected through tonight and Saturday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...Lueck AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 401 AM CDT Fri Jul 17 2020 SDZ015-016-033>037-045-048-051-180915- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 401 AM CDT Fri Jul 17 2020 /301 AM MDT Fri Jul 17 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Conditions will be very hot with heat index values over 100 degrees at times this afternoon. Severe weather is also possible late this afternoon and into the evening. Strong winds and large hail are the main threats. An isolated tornado is not out of the question. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ019>023-180915- Traverse-Big Stone-Clark-Codington-Grant-Hamlin-Deuel- 401 AM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Severe weather is possible this evening. Large hail, strong winds, and a few tornadoes are all possible with any thunderstorms that develop and move through the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>011-017-018-180915- Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day-Faulk-Spink- 401 AM CDT Fri Jul 17 2020 /301 AM MDT Fri Jul 17 2020/ This Hazardous Weather Outlook is for north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Conditions will be very hot with heat index values over 100 degrees at times this afternoon. Severe weather is possible late this afternoon and into the evening. Large hail, damaging winds, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Telken
The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Estimated seventy mph winds uprooted a large tree which fell onto a cabin with no injuries reported.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908731, 908734, 908730, 908735.